NewsGreat Falls News

Actions

Cascade County resident hospitalized with lung injury

Posted: 6:18 PM, Feb 07, 2020
Updated: 2020-02-07 20:42:02-05

The Montana Department of Public Health & Human Services on Friday said it has identified one new case of illness related to the national outbreak of lung injuries linked to e-cigarette use, or vaping.

The federal Centers for Disease Control & Prevention says that laboratory data shows that vitamin E acetate , an additive in some THC-containing e-cigarette or vaping products, is "strongly linked" to the outbreak of e-cigarette/vaping product use-associated lung injury, known as EVALI.

The CDC says that vitamin E acetate is used as an additive, notably in THC-containing e-cigarette or vaping products. Vitamin E acetate usually does not cause harm when ingested as a vitamin supplement or applied to the skin. However, previous research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung functioning.

Cascade County resident hospitalized with lung injury

The new case involves an individual in their 20s from Cascade County who was hospitalized in January with a history of vaping. The patient is recovering; the person's name has not been released. A press release from DPHHS did not indicate whether the person used vaping products that contain vitamin E acetate.

Montana now has eight identified cases of EVALI, including one death.

Here is the latest information from the CDC website :

  • As of January 21, 2020, a total of 2,711 hospitalized EVALI cases or deaths have been reported to CDC from all 50 states, D.C., and two U.S. territories (Puerto Rico and U.S. Virgin Islands).
  • 82% of patients reported using THC-containing products; 33% reported exclusive use of THC-containing products.
  • Sixty deaths have been confirmed in 27 states and the District of Columbia.
  • Emergency department (ED) visits related to e-cigarette, or vaping, products continue to decline, after sharply increasing in August 2019 and peaking in September.
  • National ED data and active case reporting from state health departments around the country show a sharp rise in symptoms or cases of EVALI in August 2019, a peak in September 2019, and a gradual, but persistent decline since then.
  • Reasons for the decline are likely multifactorial and may be related to the following: removal of vitamin E acetate from some products, and law enforcement actions related to some illicit products.
  • Although cases related to the outbreak are decreasing, new cases continue to be reported to CDC by state health departments and samples connected to EVALI patients continue to be tested by both CDC and FDA.
  • Laboratory data show that vitamin E acetate, an additive in some THC-containing e-cigarette, or vaping, products, is strongly linked to the EVALI outbreak.
  • A recent study analyzed samples from 51 EVALI cases from 16 states and a comparison group of samples from 99 healthy people for vitamin E acetate, plant oils, medium chain triglyceride (MCT) oil, coconut oil, petroleum distillates, and diluent terpenes.
  • Vitamin E acetate was identified in bronchoalveolar lavage (BAL) fluid samples (fluid samples collected from the lungs) from 48 of the 51 EVALI patients, but not in the BAL fluid from the healthy comparison group.
  • No other toxicants were found in BAL fluid from either group, except for coconut oil and limonene (1 EVALI patient each).

Here is a timeline of events: